Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Wilmington, NC

July 5, 1997Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 1997, 9:38 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 9:38 PM EDT (01:38 UTC)
Expired
Jul 5, 1997, 10:25 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:59 PM EDTThunderstorm Wind 50Wilmington, NC50 KT WIND GUST MEASURED AT THE STATE PORT, JUST SOUTH OF WILMINGTON.
Jul 5, 10:00 PM EDTHail 0.75Leland, NC
Jul 5, 10:10 PM EDTThunderstorm Wind 50Leland, NCWIND DAMAGED ROOF

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 060139 RRA
SVRILM
NCC019-129-NCZ505-060225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
938 PM EDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN NORTH CAROLINA

   ...BRUNSWICK COUNTY
   ...NEW HANOVER COUNTY

 
AT 935 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
LELAND MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE IN THE VICINITY OF..
        WILMINGTON              BY 945 PM EDT
        WRIGHTSBORO             BY 950 PM EDT
        CASTLE HAYNE            BY 955 PM EDT
        OGDEN                   BY 1000 PM EDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY* FROM WINDOWS UNTIL THE STORM HAS PASSED.

HEWITT/HOEHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:15 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 5, 9:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
915 PM EDT SAT JUL 5 1997

RDU: WRKZFP LOOKED GOOD TO THESE WEARY EYES.KAGE.

CWF:  JUST DID QUICK SFC ANALYSIS AND WAS HAVING TROUBLE TRYING TO
FIND FRONT WITH ALL THE CONVECTIVE/MESOSCALE BOUNDARIES OUT THERE.
THINK ONGOING FCST WITH FLAVOR OF WINDS EVENTUALLY BECOMING NRLY
OVERNIGHT IS ON TRACK AND WILL NOT DEVIATE.

DISC: JUST WHEN YOU THOUGHT IT WAS OVER...ACTIVITY IS BUILDG BACK W.
HAVE NOT LOOKED AT MUCH BUT ADAP SINCE 4PM BUT IT LOOKS LIKE
OCCASIONAL TSRA THROUGH AT LEAST MIDNIGHT.. WHERE IS MY RELIEF?

.MHX...NONE

JME

In the hours before

Special weather statement, Jul 5, 9:09 PM EDT, 29 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039-
060215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
909 PM EDT SAT JUL 5 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS
EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED.

OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL
OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD
STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORMIDNIGHT. THE THUNDERSTORMS COULD STILL PRODUCE FREQUENT LIGHTNING...VERHEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUTHE STORMS ARE NO LONGER EXPECTED TO BE SEVERE.

GROH
Special weather statement, Jul 5, 9:10 PM EDT, 28 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039-
060215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
909 PM EDT SAT JUL 5 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS
EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED.

OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL
OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD
STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORMIDNIGHT. THE THUNDERSTORMS COULD STILL PRODUCE FREQUENT LIGHvTNING...VERHEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUTHE STORMS ARE NO LONGER EXPECTED TO BE SEVERE.

GROH
Special weather statement, Jul 5, 9:11 PM EDT, 27 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039-
060215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
909 PM EDT SAT JUL 5 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS
EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED.

OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL
OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD
STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORMIDNIGHT. THE THUNDERSTORMS COULD STILL PRODUCE FREQUENT LIGHxTNING...VERHEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUTHE STORMS ARE NO LONGER EXPECTED TO BE SEVERE.

GROH
Special weather statement, Jul 5, 9:16 PM EDT, 22 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039-
060215-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
916 PM EDT SAT JUL 5 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS
EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED.

OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL
OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD
STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE
BEFORE MIDNIGHT. THE STORMS COULD STILL PRODUCE FREQUENT LIGHTNING...
VERY HEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN
HOUR...BUT THE STORMS ARE NO LONGER EXPECTED TO BE SEVERE.

CORRECTED GARBLED WORDING          ....           GROH
Special weather statement, Jul 5, 9:17 PM EDT, 21 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039-
060215-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
916 PM EDT SAT JUL 5 1997

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS
EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR
NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED.

OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL
OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD
STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE
BEFORE MIDNIGHT. THE STORMS COULD STILL PRODUCE FREQUENT LIGHTNING...
VERY HEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN
HOUR...BUT THE STORMS ARE NO LONGER EXPECTED TO BE SEVERE.

CORRECTED GARBLED WORDING          ....           GROH
Special weather statement, Jul 5, 9:19 PM EDT, 19 minutes before
NCZ080-093-047-079-081-091-029-094-044-046-045-103-104-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
915 PM EDT SAT JUL 5 1997

THE SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN NORTH CAROLINA EXPIRED
AT 9 PM. HOWEVER...SHOWERS AND SCATTERED STRONG THUNDERSTORMS CAN BE
EXPECTED TO CONTINUE ACROSS MUCH OF THE AREA THROUGH 11 PM BEFORE WEAKENING.
PERSONS ARE ADVISED TO REMAIN ALERT FOR ADDITIONAL THUNDERSTORMS OVER THE
NEXT FEW HOURS AND BE PREPARED TO SEEK SHELTER SHOULD WEATHER CONDITIONS
BECOME THREATENING.

JH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:43 PM EDTSevere Thunderstorm WarningILMColumbus47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.